EconPapers    
Economics at your fingertips  
 

The Antiquities Act, national monuments, and the regional economy

Paul Jakus () and Sherzod Akhundjanov ()

Journal of Environmental Economics and Management, 2019, vol. 95, issue C, 102-117

Abstract: Large, landscape-scale national monuments have long been controversial. It has been claimed that large monuments harm local economies by restricting growth of the grazing, timber, mining, and energy industries. Others have asserted that large monuments aid economic growth by reducing reliance on volatile commodity markets and fostering tourism growth. In this study, we use a synthetic control approach to measure the average causal effect of nine national monument designations on county-level per capita income. We find no evidence that monument designation affected per capita income in any of 20 counties hosting nine large (>50,000 acres) national monuments established under the Antiquities Act (six monuments) or by legislative action (three monuments). The broad economic claims of both advocates and critics of large national monuments have little empirical support. The absence of a designation effect for large national monuments is likely due to the attributes of federal land and the legal constraints under which it is managed.

Keywords: Antiquities act; National monuments; Regional per capita income; Synthetic control (search for similar items in EconPapers)
JEL-codes: R11 Q58 O13 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069618305849
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:95:y:2019:i:c:p:102-117

DOI: 10.1016/j.jeem.2019.03.004

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-06-07
Handle: RePEc:eee:jeeman:v:95:y:2019:i:c:p:102-117